Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS State College, PA

July 5, 2001Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2001, 2:42 PM EDT for Bedford County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 2:42 PM EDT (18:42 UTC)
Expired
Jul 5, 2001, 3:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Whole counties

County Bedford County, PA

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:30 PM EDTThunderstorm Wind 50 EBedford, PATrees were reported down in Bedford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 051843
SVRCTP

PAC009-051945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT.

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF BEDFORD...OR 6 MILES
  SOUTHEAST OF WINDBER...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEDFORD AT 255 PM.
  EVERETT AT 305 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4027 7867 4010 7878 3988 7835 4011 7824

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:45 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT THU JUL 5 2001

...WORK ZONES BY 315 PM...

...ZONES BY 345 PM...

...CHANGES...

WILL KEEP CHC INTO THIS EVENING.

WILL ADD CHC IN FOR FRIDAY IN FAR NE PART OF CWA.

WILL ADD CHC IN SUNDAY FOR MDT GROUP.

WILL CALL FOR DRY WEATHER FOR THU.

WILL EDGE TEMPS UP A LITTLE ON EXTENDED PORTION.

...DISC...

...SHORT TERM...

CHC OF SHOWER/STORM INTO THIS EVENING.

VORTEX MAY KEEP A SHOWER ACROSS PARTS OF THE UPPER SUSQUEHANNA
VALLEY ON FRIDAY...WITH QUITE A BIT OF CU/SC ELSEWHERE.

REMAINS OF UPPER LAKES CONVECTION LIKELY TO CLIP NW PART OF CWA LATE
FRIDAY NIGHT...AND INTO SW AREAS SAT AM. COULD SPREAD/FIRE UP AGAIN
REST OF C PA SAT AFT...GIVEN STRONG WARM ADVECTION. HOWEVER...
THICKNESS PATTERN WOULD SUGGEST BULK OF ACTION WOULD STAY TO THE
WEST OF THE CWA.

A FEW SHOWERS AND STORMS COULD LINGER INTO EARLY SUNDAY...AT LEAST
LOWER SUSQUEHANNA VALLEY...THUS WILL PUT CHC IN THAT ZONE.

...LONG TERM...

WEAK HIGH BUILDS IN LATE SUNDAY. COULD BE MORE ACTION ON
WED/THU...BUT WILL KEEP DRY FOR NOW...AS TIMING WOULD BE
TRICKY...GIVEN SCALE OF FEATURES AND THE AMT OF TIME INTO THE FUTURE.
IN SIMPLE TERMS...NO MAJOR SHIFT IN PATTERN UNTIL AT LEAST LATE NEXT
WEEK. JUST ABOUT ANYTIME...SOMETHING COULD DROP IN FROM THE NW.

REALLY HARD TO SEE REAL COOL AIR...WILL ADJUST TEMPS UP SOME.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:54 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset66 min
Jul 5, 3:05 PM EDTSevere Thunderstorm WarningCTPBedford55 min
Jul 5, 3:59 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.